Contrast-Induced Reaction: Risk Factors
Last updated: 05/28/2019
Adverse reactions to iodinated contrast agents may include contrast-induced nephropathy (CIN) or systemic reactions, which may either be immediate or delayed. Immediate reactions (occurring within the first hour after exposure) are thought to be anaphylactoid in nature, mediated by direct complement activation and release of inflammatory mediators from mast cells and basophils whereas delayed reactions (occurring 1 hour to 7 days post-exposure) are thought to be T-cell mediated. Manifestations of a contrast-induced reaction may include pruritis, utricaria, flushing, diaphoresis, distributive shock, cardiac arrhythmias, bronchospasm, pulmonary edema, angioedema, convulsions, headache, nausea, etc. The estimated risk of reaction to modern contrast agents ranges from 1-12%, with only 0.01-0.2% of those being severe reactions.
Risk factors for contrast-induced reactions include:
- History of previous contrast reaction
- Multiple exposures to contrast media
- Allergic rhinitis
- Cardiac disease (congestive heart failure, previous MI)
- Hematologic conditions
- Metabolic conditions (eg. diabetes)
- Chronic kidney disease
- Bottinor W, Polkampally P, Jovin I. Adverse Reactions to Iodinated Contrast Media. Int J Angiol. 2013 Sep; 22(3): 149-54 PubMed Link
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.